Alert archive / Louisiana / Flash Flood Warnings in 2004

Flash Flood Warning 6, NWS Lake Charles, LA

May 11, 2004Calcasieu Parish, Louisiana

NWS Lake Charles, LA issued this flash flood warning at May 11, 2004, 8:54 PM CDT for Calcasieu Parish, Louisiana. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 11, 2004, 8:54 PM CDT (01:54 UTC)
Expired
May 11, 2004, 11:00 PM CDT
In force
2 hr
Issued by
NWS Lake Charles, LA
Area
Counties, with a storm outline in the text

County Calcasieu Parish, LA

The radar

The Lake Charles radar (KLCH), 32 km from the middle of the area, began a volume at 01:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 1.9 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2004-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1542 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2004-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1542 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
802 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KLCH 120158
FFWLCH
LAC019-120400-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
854 PM CDT TUE MAY 11 2004

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CALCASIEU PARISH IN SOUTHWEST LOUISIANA

* UNTIL 1100 PM CDT

* AT 854 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
3 TO 4 INCHES OF RAIN OVER WESTERN AND NORTH CENTRAL CALCASIEU 
PARISH. THE LINE OF THUNDERSTORMS WILL CONTINUE TO REMAIN STATIONARY 
...DUMPING AN ADDITIONAL 3 INCHES OF RAINFALL OVER THE NEXT TWO 
HOURS. THIS WILL LIKELY CAUSE FLASH FLOODING WITHIN THIS TIME.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  WESTLAKE...SULPHUR...STARKS...MOSS BLUFF AND CARLYSS.

REMEMBER...MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS.

CALL 337-477-5285 TO REPORT FLOODING TO THE WEATHER SERVICE.

LAT...LON 3040 9368 3008 9369 3007 9335 3040 9314

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at May 11, 7:15 PM CDT, 1 hour 39 minutes earlier.

Area forecast discussion, May 11, 7:15 PM CDT, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
715 PM CDT TUE MAY 11 2004

.UPDATE...SPC WILL ALLOW THE SEVERE THUNDERSTORM WATCH TO EXPIRE. THE
LEADING EDGE OF A LINE OF THUNDERSTORMS ASSOCIATED WITH A VORT MAX IS
ALONG THE SABINE RIVER MOVING EAST-NORTHEAST AT 30 TO 35 MPH INTO
WESTERN LOUISIANA. FROM VARIOUS REPORTS LINE HAS PRODUCED WIND GUSTS
BETWEEN 30 AND 40 MPH...HEAVY RAINFALL AND FREQUENT CLOUD TO GROUND
LIGHTNING AS IT MOVED THROUGH SOUTHEAST TEXAS.

OTHER THUNDERSTORMS ARE BEGINNING TO DEVELOP AHEAD OF THIS LINE IN
SOUTH CENTRAL AND SOUTHWEST LOUISIANA WHERE ATMOSPHERE HAS NOT YET
BEEN WORKED OVER. LAPS ANALYSIS SHOWS CAPE VALUES IN THESE AREA
STILL AROUND 2500 J/KG. WILL HAVE TO WATCH FOR SOME PULSE TYPE STORMS
OVER THE NEXT HOUR IN THESE AREAS...HOWEVER WITH LOSS OF DAYTIME
HEATING CAPE VALUES SHOULD BE ON THE DECREASE. MAIN CONCERN WITH
STORMS THIS EVENING WILL PROBABLY BE LOCALLY HEAVY RAINFALL (RADAR
SHOWS RATES BETWEEN 1-2 INCHES PER HOUR) AND FREQUENT CLOUD TO
GROUND LIGHTNING. WILL MAKE SOME ADJUSTMENTS TO THE ZONES.

&&

.UPDATED POINT TEMPS/POPS...
LCH  70  84  70  84 /  80  40  20  40
BPT  71  84  71  83 /  80  40  20  40
AEX  68  84  68  84 /  80  50  30  40
LFT  70  83  69  84 /  60  50  30  40

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.

07-RUA

&&

.PREVIOUS DISCUSSION...

.SYNOPSIS...RADAR THIS AFTERNOON SHOWS COMBINATION OF DAYTIME
HEATING AND A MOIST AND UNSTABLE ATMOSPHERE HAS PRODUCED SHOWERS AND
THUNDERSTORMS...WITH A MAJORITY OF THE ACTIVITY IN SOUTHEAST TEXAS.

WATER VAPOR IMAGERY CONTINUES TO SHOW VORT MAX/MCS JUST WEST OF
HOUSTON MOVING OFF TO THE EAST-NORTHEAST.

&&

.DISCUSSION...WILL CONTINUE LIKELY POPS INTO THE EVENING HOURS AS
SHORT WAVE/VORT MAX MOVES ACROSS. WITH HIGH MOISTURE CONTENT (GOES
SOUNDER PWAT AROUND 1.7 TO 1.9 INCHES) COULD SEE SOME LOCALLY HEAVY
RAINFALL WITH HOURLY RAINFALL RATES BETWEEN 1.5 AND 2 INCHES PER
HOUR. ACTIVITY IS EXPECTED TO DECREASE BY MIDNIGHT AS SHORT WAVE
ENERGY PASSES.

SHORT WAVE ON WEDNESDAY IS EXPECTED TO BE NORTH AND EAST OF THE
FORECAST AREA AND THIS IS WHERE THE BEST CHANCE FOR RAIN WILL
OCCUR. EVEN THOUGH WESTERN ZONES MAY SEE SOME NVA IN WAKE OF THE
SHORT WAVE EARLY ON...STILL HIGH MOISTURE CONTENT AND DAYTIME HEATING
SHOULD BE ENOUGH TO PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS
DURING THE AFTERNOON HOURS ALONG THE SEABREEZE THAT WILL GRADUALLY
PUSH INLAND.

SIMILAR PATTERN IS SEEN ACROSS THE FORECAST AREA THROUGH THE
REMAINDER OF THE WEEK. RIDGE WILL CONTINUE OVER THE SOUTHEAST US
WITH SOUTHERLY FLOW AROUND IT PROVIDING GULF MOISTURE OVER THE
REGION. DAYTIME HEATING WILL PROVIDE SCATTERED SHOWERS AND
THUNDERSTORMS EACH DAY. SLIGHTLY BETTER CHANCES WILL BE POSSIBLE
FRIDAY AFTERNOON INTO SATURDAY AS FRONTAL SYSTEM APPROACHES THE
FORECAST AREA BUT SHOULD STALL TO THE NORTHWEST. FRONTAL SYSTEM WILL
LIKELY HELP PROVIDE A FOCUS FOR THE SHOWERS AND THUNDERSTORMS.

PATTERN IS PROGGED TO CHANGE BY EARLY NEXT WEEK WITH UPPER LEVEL
RIDGING AND DRIER AIR EXPECTED TO MOVE OVER THE FORECAST AREA.

&&

07-RUA
Hazardous weather outlook, May 11, 6:00 AM CDT, 14 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
600 AM CDT TUE MAY 11 2004

GMZ450-455-470-475-LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-
121100-
ACADIA-ALLEN-AVOYELLES-BEAUREGARD-CALCASIEU-CAMERON-
CAMERON, LA TO HIGH ISLAND, TX FROM 20 TO 60 NM-
CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-EVANGELINE-HARDIN-IBERIA-
JASPER-JEFFERSON-JEFFERSON DAVIS-LAFAYETTE-
LOWER ATCHAFALAYA RIVER TO CAMERON, LA FROM 20 TO 60 NM-
LOWER ATCHAFALAYA RIVER TO CAMERON, LA OUT 20 NM-LOWER ST MARTIN-
NEWTON-ORANGE-RAPIDES-ST LANDRY-ST MARY-TYLER-UPPER ST MARTIN-
VERMILION-VERNON-
600 AM CDT TUE MAY 11 2004

.DAY ONE...TODAY AND TONIGHT...
NUMEROUS THUNDERSTORMS WITH HEAVY RAIN ARE LIKELY THIS AFTERNOON.
MEAN AREAL RAINWATER AMOUNTS WILL RANGE FROM 1/2 INCH ACROSS SOUTH
CENTRAL LOUISIANA TO 1 1/2 INCHES ACROSS SOUTHEAST TEXAS. LOCAL
AMOUNTS FROM 2 TO 4 INCHES ARE POSSIBLE IN THE MORE STRONGER
THUNDERSTORMS. ALSO ISOLATED SHORT-LIVED SEVERE THUNDERSTORMS ARE
POSSIBLE THE PRIMARY THREAT WILL BE DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
SHOWERS AND THUNDERSTORMS ARE LIKELY ON WEDNESDAY. ONCE AGAIN,
ISOLATED SHORT-LIVED SEVERE THUNDERSTORMS ARE POSSIBLE. HOWEVER,
WIDESPREAD SEVERE WEATHER IS NOT LIKELY.  HIT-OR-MISS SHOWERS AND
THUNDERSTORMS WILL OCCUR THURSDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS, HAM RADIO OPERATORS, AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS
NOT REQUESTED AT THIS TIME.

21

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 10:28 PM CDTSevere Thunderstorm WarningLCHCalcasieu17 min
May 11, 10:33 PM CDTTornado WarningLCHJefferson Davis27 min
May 11, 10:58 PM CDTTornado WarningLCHCameron, Jefferson Davis32 min
May 11, 11:14 PM CDTSevere Thunderstorm WarningLCHAcadia61 min
May 11, 11:51 PM CDTSevere Thunderstorm WarningLCHLafayette, Saint Landry39 min
May 12, 1:00 AM CDTFlash Flood WarningLCHCalcasieu3 hr
May 12, 2:40 AM CDTFlash Flood WarningLCHJefferson Davis3 hr
May 12, 4:20 AM CDTFlash Flood WarningLCHCalcasieu3 hr
May 12, 5:47 AM CDTFlash Flood WarningLCHJefferson Davis2 hr
May 12, 6:25 AM CDTFlash Flood WarningLCHLafayette, Saint Landry, Saint Martin3 hr
May 12, 7:15 AM CDTFlash Flood WarningLCHCalcasieu4 hr
May 12, 8:15 AM CDTFlash Flood WarningLCHRapides3 hr
May 12, 8:30 AM CDTFlash Flood WarningLCHAvoyelles3 hr
May 12, 8:46 AM CDTFlash Flood WarningLCHVernon3 hr
May 12, 1:39 PM CDTSevere Thunderstorm WarningLCHSaint Landry36 min
May 12, 3:45 PM CDTSevere Thunderstorm WarningLCHSaint Martin30 min
May 12, 4:31 PM CDTFlash Flood WarningLCHSaint Martin3 hr
May 12, 4:43 PM CDTFlash Flood WarningLCHLafayette, Saint Landry3 hr

Nearby

Flash Flood Warnings in Louisiana, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.